advertisement

Depression

Question
Posted by: Sisanda | 2019/09/05

Q.

Benzodiazepine Withdrawals

Hello how are you, i am a young man who have been taking different sets of antidepressants with no luck in getting the one that works for me - i have gone to see a GP beginning of this year and he prescribed me Zopax which i took for over a month and in that month i started getting sick as if i had rebound anxiety. I did my google research and asked colleagues at work and find out that a Benzodiazepine is not something you can take for more than 2 months and even more than 3 weeks if its as potent as Zopax. My prescribing Doctor whom i believe was suppose to share with me information about the drug and how to take it didn't take me serious when i explained it to him that i was going through withdrawal symptoms as i didn't safely taper off as had no information about it. I then find a psychiatrist who i worked with during my detox but he then prescribed me : Stresam Urbanol 10 to be taken three times a day Serdep as an antidepressant ( which never worked but rather made me numb and have brain foggyness ) and everytime i complain a new drug was introduced to the list but end up not going to the psychiatrist as i felt like i was becoming a guinea pig. Now i am doing better but slowly tapering from Urbanol and been experiencing quite a number of withdrawals - i am not working with a GP who in most cases seems to take me serious but have also said i need to take Stresam. My question is - is it safe to take Stresam as i am tapering off from Urbanol ? I have asked these questions from my GP but not getting solid answers - i am desperate and in need to get better so i can get back to my normal life. I was better before the meds but looks like have been robbed of my life - MOST GP's are interested in taking money from patients but don't show as much love towards their patients and just prescribe drugs without properly educating the patients.

Expert's Reply

A.

Depression expert
- 2019/09/07

Hello Sisanda,
I'm a bit puzzled : You don't say it clearly, but imply that your original complaint was Depression, yet only one of the drugs you mention is an antidepressant.  Benzodiazepines ( like Zopax and Urbanol ) are absolutely NOT antidepressants, and should NOT ordinarily be used to treat depression.  They do indeed have the disadvantages you mention, and others. They are TRANQUILIZERS, and not antidepressants, and may even make depression worse.  Stresam is also a tranquillizer and not an antidepressant, but chemically difference from the benzodiazepines, and not likely to cause problems with dependency. 
You are very wise to remember that with any of these drugs, one should withdraw from them gradually when stopping, and not stop abruptly, or there can be unpleasant withdrawal effects.  I don't use Stresam, but don't see any reason why it should cause problems if it is taken while you are withdrawing the Urbanol.  As it is chemically different it may not help to reduce the effects of Urbanol withdrawal.
I agree with you that actually ALL doctors prescribing ANY drug should discuss with their patient the effects, side-effects, precautions, and how and when to withdraw from the drug, at that time, and to check to be sure the person understood them.
In my experiences as both a doctor and a patient, yes indeed, some doctors are too interested in what they can earn, including some unnecessary hospital admissions.  In any propel, legal, professionally ethical practice,  their earnings should not be affected at all by what they prescribe.  This would only be the case if some form of illicit bribery was in place, with some company rewarding them for prescribing X rather than Y.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: Sisanda | 2019/09/10

Thank you for your prompt response much appreciated, well i was diagnosed with GAD about 5 years ago and was prescribed Ciplarex which sort of worked but since i work in I.T my job requires for me to be more attentive but the drug made me sleepy, groggy most of the time that is why i asked my Doctor then to change it - which we did slowly but then she introduced Trazadone and i felt better after about 3 months. I changed Provinces from Joburg to Capetown and since was no longer feeling a 100% i went to see a Doctor who prescribed Zopax to me and that's when all this serious issues begun - i tried to explain to him that i was going through withdrawals but he sort of dismissed all that i was saying and instead gave me pain meds and wrote a script and upped my Zopax intake which i didn't take. I suffered for about a full month before someone at my new Company suggested that i go see a Psychiatrist ( who then prescribed me Serdep and Urbanol - used to take 3 - 10mg a day until i was off Zopax then started tapering off Urbanol and at the time was still taking Serdep about 75mg which made me less reactive and more of a Zombie along with Serdep was also taking Trazadone but my condition was getting help - my Psychiatrist everytime i would go for consultation will add another set of drugs ( such as Rivotril, Olanzipine to name but a few ) to the arsenal of drugs which were making me sick. End up asking if i could slowly taper from Serdep which my Psychiatrist agreed to along with Trazadone. After months of suffering and feeling like there is no hope i visited another GP for a second opinion who then checked me up and say i don't have signs of depression and prescribed me Stresam which i have'nt take as yet as i am going through an Urbanol withdrawal, and worried that if i am to take Stresam i might face a new challenge of other side effects and potentially have to go through withdrawals...( my story is super long but would rather try to make it short hope you understand ) Thank you so very much for taking your time to assist it is well appreciated, you are helping thousands of people here who also victims of Doctor's and Specialist who don't take their time to understand their patients as every condition and side effect can be unique. Thank you again

Reply to Sisanda

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.